QUT ePrints

Perturbation solutions for flow through symmetrical hoppers with inserts and asymmetrical wedge hoppers

Cox, Grant M., McCue, Scott W., Thamwattana, Ngamta, & Hill, James M. (2005) Perturbation solutions for flow through symmetrical hoppers with inserts and asymmetrical wedge hoppers. Journal of Engineering Mathematics, 52(1), pp. 63-91.

View at publisher

Abstract

Under certain circumstances, an industrial hopper which operates under the "funnel-flow" regime can be converted to the "mass-flow" regime with the addition of a flow-corrective insert. This paper is concerned with calculating granular flow patterns near the outlet of hoppers that incorporate a particular type of insert, the cone-in-cone insert. The flow is considered to be quasi-static, and governed by the Coulomb-Mohr yield condition together with the non-dilatant double-shearing theory. In two dimensions, the hoppers are wedge-shaped, and as such the formulation for the wedge-in-wedge hopper also includes the case of asymmetrical hoppers. A perturbation approach, valid for high angles of internal friction, is used for both two-dimensional and axially symmetric flows, with analytic results possible for both leading order and correction terms. This perturbation scheme is compared with numerical solutions to the governing equations, and is shown to work very well for angles of internal friction in excess of 45 degree.

Impact and interest:

1 citations in Scopus
Search Google Scholar™
2 citations in Web of Science®

Citation countsare sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 40056
Item Type: Journal Article
Keywords: asymmetric hoppers, Coulomb-Mohr yield condition, granular flow, hopper inserts, perturbation solution, double-shearing theory
DOI: 10.1007/s10665-004-7952-7
ISSN: 0022-0833
Subjects: Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200) > Approximation Theory and Asymptotic Methods (010201)
Australian and New Zealand Standard Research Classification > MATHEMATICAL SCIENCES (010000) > APPLIED MATHEMATICS (010200) > Theoretical and Applied Mechanics (010207)
Divisions: Past > QUT Faculties & Divisions > Faculty of Science and Technology
Past > Schools > Mathematical Sciences
Copyright Owner: Copyright 2010 Springer
Copyright Statement: The original publication is available at www.springerlink.com
Deposited On: 15 Feb 2011 09:08
Last Modified: 15 Feb 2011 09:08

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page